Georgia, 2011

Wildfire in Georgia, April 28 to 30, 2011

April 28 to 30, 2011 · NWS JAX · 1 event in 1 county or zone

A lightning strike on April 28th ignited a wildfire in the Okefenokee National Wildlife Refuge in the section of the park known as Honey Prairie. Prolonged drought conditions and sea breeze regimes helped the fire spread across much of the swamp during the month of May.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lightning strike on April 28th ignited a wildfire in the Okefenokee National Wildlife Refuge in the section of the park known as Honey Prairie. Prolonged drought conditions and sea breeze regimes helped the fire spread across much of the swamp during the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 28, 1:41 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 28, 1:41 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT THU APR 28 2011

.SHORT TERM...

SHOWERS AND STORMS ASSOCIATED WITH PREFRONTAL TROUGHING WILL
CONTINUE TO MOVE EAST/SOUTHEAST ACROSS THE REGION THIS EVENING.
COULD SEE A FEW MORE STRONG TO SEVERE STORMS AS THE TROUGH MOVES
SOUTHEAST.

THE SURFACE COLD FRONT ITSELF WILL MOVE SOUTHEAST ACROSS THE
FORECAST AREA TONIGHT...AND BE JUST SOUTH OF THE CWA AROUND 12Z
FRIDAY. A FEW SHOWERS MAY LINGER NEAR THIS BOUNDARY OVER THE SOUTHERN
CWA FRIDAY MORNING...OTHERWISE HIGH PRESSURE WILL BUILD SOUTH
ACROSS THE REGION DURING THE DAY FRIDAY. HIGH PRESSURE WILL THEN BE
THE PREDOMINANT WEATHER FEATURE OVER THE WEEKEND.

.LONG TERM...

RIDGING WILL DIMINISH MONDAY...AS LOW PRESSURE MOVES TOWARD THE
SOUTHEAST TUESDAY. A COLD FRONT ASSOCIATED WITH THIS BOUNDARY WILL
CROSS ON WEDNESDAY...WITH HIGH PRESSURE BUILDING BACK IN FOR THURSDAY.

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL PERSIST THIS EVENING...WITH
CONDITIONS IMPROVING OVERNIGHT...AS A COLD FRONT MOVES SOUTHEAST.
WINDS WILL SHIFT AROUND TO THE NORTH FOLLOWING THE FRONTAL BOUNDARY.
GENERALLY VFR CONDITIONS ARE EXPECTED FOR FRIDAY...BUT WINDS WILL
BE GUSTY.

&&

.MARINE...

SCATTERED SHOWERS AND STORMS WILL CROSS THE REGION THIS
EVENING...AHEAD OF AN APPROACHING COLD FRONT.

AS THIS COLD FRONT CROSSES TONIGHT...WINDS WILL TURN TO FROM THE
NORTH/NORTHWEST TONIGHT...WITH SPEEDS PICKING UP TOWARD FRIDAY
MORNING. THE RESULTANT WINDS AND WAVES WILL NEED TO BE MONITORED
EARLY FRIDAY FOR A POSSIBLE BRIEF PERIOD OF SCA CONDITIONS IN THE
OFFSHORE WATERS. HIGH PRESSURE THEN BUILDS IN FOR THE WEEKEND.

&&

.FIRE WEATHER...

COLD FRONT WILL CROSS THE REGION TONIGHT...BRINGING A ROUND OF
SHOWERS AND STORMS AHEAD OF IT. THE WINDS WILL TURN TOWARD THE
NORTH/NORTHWEST FOLLOWING THE FRONTAL BOUNDARY TONIGHT.

FOR FRIDAY AND INTO THE WEEKEND...A DRIER AND MORE SEASONABLE AIR
MASS WILL SETTLE IN. THE DRIER AIR MASS WILL PROMOTE LONG DURATIONS
OF LOW RELATIVE HUMIDITIES BUT WINDS ARE EXPECTED TO REMAIN BELOW
15 MPH AND TEMPERATURES WILL RETURN TO MORE NORMAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  53  81  50  84 /  20   0   0   0
SSI  60  78  61  78 /  50   0   0   0
JAX  60  81  57  83 /  50   0   0   0
SGJ  64  78  60  80 /  40  10   0   0
GNV  61  83  49  86 /  40   0   0   0
OCF  63  84  52  86 /  40  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

STRUBLE
Hazardous weather outlook, Apr 28, 3:35 PM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
435 PM EDT THU APR 28 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
435 PM EDT THU APR 28 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM ACROSS NORTHEAST
FLORIDA AND ADJACENT COASTAL WATERS...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS THIS EVENING...

...MODERATE RISK OF RIP CURRENTS ALONG THE COAST...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A PRE-FRONTAL SQUALL LINE AND COLD FRONT WILL TRACK SOUTHEAST ACROSS
THE ENTIRE FORECAST AREA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOES ARE POSSIBLE. THE MAIN IMPACTS WILL BE ACROSS NORTHEAST
FLORIDA FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.

EASTERLY SWELLS WILL CONTINUE TO BRING AN ELEVATED RISK OF RIP
CURRENTS AT AREA BEACHES. PLEASE REFER TO THE SURF ZONE FORECAST
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY WITH THE NEXT
FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT THAT WATCHES
AND/OR WARNINGS ARE ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JCH/MKT

In the hours before

Local storm report, Apr 28, 4:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          5 WNW BRUNSWICK         31.17N 81.55W
04/28/2011                   GLYNN              GA   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED PUBLIC REPORT OF POSSIBLE TORNADO
            TOUCHDOWN ON INTERSTATE 95 AT MILE POST 32.

&&

ECZ
Special weather statement, Apr 28, 4:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT THU APR 28 2011

GAZ150-162>164-282145-
CHARLTON-CLINCH-ECHOLS-WARE-
521 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
WARE...SOUTHERN CLINCH...EASTERN ECHOLS AND WESTERN CHARLTON COUNTIES
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF FARGO...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NEEDMORE AND FARGO THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHEASTERN FLORIDA.

LAT...LON 3100 8234 3064 8237 3065 8288 3092 8282
TIME...MOT...LOC 2121Z 251DEG 34KT 3067 8253

ZIBURA
Special weather statement, Apr 28, 4:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT THU APR 28 2011

FLZ021-022-035-282200-
COLUMBIA-GILCHRIST-SUWANNEE-
521 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
COLUMBIA...NORTHWESTERN GILCHRIST AND SOUTHEASTERN SUWANNEE COUNTIES
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600
PM EDT...

AT 522 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES SOUTHWEST OF HILDRETH...OR 10
MILES WEST OF BELL...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE
PARK...HILDRETH AND FORT WHITE THROUGH 600 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHEASTERN FLORIDA.

LAT...LON 2977 8295 2979 8293 2981 8294 2983 8293
      2983 8290 2986 8288 2989 8290 2990 8292
      2995 8293 3006 8277 2992 8259 2971 8295
      2971 8296
TIME...MOT...LOC 2122Z 233DEG 27KT 2982 8297

ZAPPE
Special weather statement, Apr 28, 4:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
529 PM EDT THU APR 28 2011

FLZ020>022-GAZ162-163-282215-
CLINCH-COLUMBIA-ECHOLS-HAMILTON-SUWANNEE-
529 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLINCH...SOUTHEASTERN ECHOLS...NORTHERN COLUMBIA...HAMILTON AND
NORTHERN SUWANNEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 615 PM EDT...

AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF JASPER TO 14 MILES SOUTHWEST OF LIVE OAK...MOVING NORTHEAST AT 55
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUWANNEE SPRINGS...LIVE OAK...JASPER...HOUSTON...WELLBORN...WHITE
SPRINGS...BELMONT...WINFIELD AND SUWANNEE VALLEY THROUGH 615 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHEASTERN FLORIDA.

LAT...LON 3068 8246 3030 8246 3010 8311 3058 8309
TIME...MOT...LOC 2129Z 245DEG 48KT 3061 8295 3018 8300

ZAPPE
Special weather statement, Apr 28, 4:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT THU APR 28 2011

GAZ150-151-162>164-282230-
CHARLTON-CLINCH-ECHOLS-PIERCE-WARE-
542 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WARE...
SOUTHERN PIERCE...EASTERN CLINCH...EASTERN ECHOLS AND NORTHWESTERN
CHARLTON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 630 PM
EDT...

AT 542 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MANOR...OR 5 MILES NORTHEAST OF
ARGYLE...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND MANOR...ARGYLE...NEEDHAM...WAYCROSS...
SUNNYSIDE...DEENWOOD AND BLACKSHEAR THROUGH 630 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHEASTERN FLORIDA.

LAT...LON 3116 8265 3133 8216 3120 8218 3122 8223
      3122 8229 3119 8228 3117 8223 3117 8221
      3111 8221 3068 8230 3066 8275
TIME...MOT...LOC 2142Z 251DEG 35KT 3113 8251

ZIBURA
Special weather statement, Apr 28, 4:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
558 PM EDT THU APR 28 2011

FLZ021-022-030-035-282245-
COLUMBIA-GILCHRIST-SUWANNEE-UNION-
558 PM EDT THU APR 28 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
COLUMBIA...NORTHERN GILCHRIST...SOUTHEASTERN SUWANNEE AND WESTERN
UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 645 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
HILDRETH TO 10 MILES NORTHWEST OF COLUMBIA...MOVING NORTHEAST AT 25
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HILDRETH...ICHETUCKNEE SPRINGS STATE PARK...FORT WHITE...COLUMBIA...
LAKE CITY...FIVE POINTS...OLENO STATE PARK...WATERTOWN AND LULU
THROUGH 645 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHEASTERN FLORIDA.

LAT...LON 2983 8291 2986 8288 2988 8288 2989 8291
      3017 8290 3030 8247 3014 8246 2996 8243
      2994 8250 2995 8251 2991 8257 2978 8291
TIME...MOT...LOC 2158Z 226DEG 23KT 2986 8280 3019 8279

ZAPPE

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ware

When
April 28, 5:00 PM EST to April 30, 11:59 PM EST
Where
Ware forecast zone
Reported by
Park/Forest Service

The Honey Prairie Wildfire complex engulfed much of the Okefenokee Swamp during the month of May 2011. On May 1st, the fire burned about 750 acres. By the evening of May 6th, the fire had burned about 29,852 acres. On May 10th, the fire burned 19,521 acres in 24 hrs, which damaged a total of 81,434 acres. On the 18th, the fire had burned 146,924 acres and was 55 percent contained. Stephen Foster State Park and Swamp Island Drive at the Okefenokee Swamp East Entrance were closed on the 18th. By the 20th, the fire was 66 percent contained. By the 23rd, the fire had consumed 148,424 acres and was 70 percent contained. On the 28th the fire remained 70 percent contained and has burned 149,550 acres. Stephen Foster State Park remained closed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294247.